Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

The dynamical systems approach to differential equations


Author: Morris W. Hirsch
Journal: Bull. Amer. Math. Soc. 11 (1984), 1-64
MSC (1980): Primary 00A25, 00A99, 01A45, 01A55, 01A60, 34A40, 34C35, 34D10, 34D30, 35B05, 35B35, 35B40, 35B50, 35B30, 35K55, 54H20, 58F25, 58F40, 58F12, 58F10, 58D25, 58D07, 46A40, 46E10, 47H07, 47H20, 92A15, 92A17; Secondary 06F30, 35B65, 58F13, 35J60, 46E05, 92-03, 90-03, 90A16
MathSciNet review: 741723
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • R. Abraham, 1971 Predictions for the future of differential equations, Lecture Notes in Math., vol. 206 (D. Chillingworth, ed.), Springer-Verlag.
  • R. Abraham and J. Marsden, 1967 Foundation of mechanics, Benjamin, New York.
  • R. Abraham and J. Marsden, 1978 Foundation of mechanics, 2nd ed., Benjamin/Cummings, Reading, Mass. MR 515141
  • R. Abraham and C. Shaw, 1982 Dynamics--The geometry of behavior, Aerial Press, Santa Cruz, Calif. MR 669376
  • M. Amman, 1976 Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev. 18, 620-709. MR 415432
  • A. A. Andronov and L. Pontryagin, 1937 Systèmes grossiers, Dokl. Akad. Nauk. SSSR 14, 247-251.
  • D. V. Anosov, 1962 Roughness of geodesic flows on compact Riemannian manifolds of negative curvature, Soviet Math. Dokl. 3, 1068-1070. MR 143156
  • D. V. Anosov, 1967 Geodesic flows on closed Riemannian manifolds with negative curvature, Trudy Mat. Inst. Steklov 90, 3-209; English transl. in Proc. Steklov. Inst. Math. (I. G. Petrovskiĭ and S. M. Nikol´skiĭ, eds.), Amer. Math. Soc., Providence, R. I., 1969. MR 224110
  • V. I. Arnold, 1983 Geometrical methods in the theory of ordinary differential equations, Grundlehren Math. Wiss., vol. 250, Springer-Verlag. MR 695786
  • G. Aronsson and I. Mellander, 1980 A deterministic model in biomathematics: asymptotic behavior and threshold conditions, Math. Biosci. 49, 207-222. MR 573187
  • D. Berlinski, 1976 On systems analysis, MIT Press, Cambridge, Mass.
  • G. D. Birkhoff, 1920 Recent advances in dynamics, Science (N.S.) 51, 51-55 and Collected mathematical papers, vol. 2, Amer. Math. Soc., Providence, R. I., pp. 106-110.
  • G. D. Birkhoff, 1927 Dynamical systems, Amer. Math. Soc. Colloq. Publ., vol. 9, Amer. Math. Soc., Providence, R. I.; reprinted 1966. MR 209095
  • G. D. Birkhoff, 1927a On the periodic motion of dynamical systems, Acta Math. 50, 359-379 and Collected mathematical papers, vol. 2, op. cit., pp. 333-353. MR 1555257
  • G. D. Birkhoff, 1932 Sur l’existence de régions d’instabilité en dynamique, Ann. Inst. H. Poincaré 2, 369-386 and Collected mathematical papers, vol. 2, op. cit., pp. 444-461.
  • G. D. Birkhoff, 1935 Sur le problème restreint des trois corps (premiere mèmoire), Ann. Scuola Norm. Sup. Pisa (2) 4, 267-306 and Collected mathematical papers, vol. 2, op. cit., pp. 466-306. MR 1556760
  • G. D. Birkhoff, 1941 Some unsolved problems of theoretical dynamics, Science 94, 598-600 and Collected mathematical papers, vol. 2, op. cit., pp. 710-712. MR 6260
  • G. D. Birkhoff, 1935a Nouvelles recherches sur les systèmes dynamiques, Mem. Pont. Acad. Sci. Nov. Lyn. 1, 85-216 and Collected mathematical papers, vol. 2, op. cit., pp. 530-661.
  • G. D. Birkhoff, 1943 The mathematical nature of physical theories, Amer. Sci. 31, 281-310 and Collected mathematical papers, vol. 2, op. cit., pp. 890-919. MR 9000
  • G. D. Birkhoff, 1950 Collected mathematical papers, vols. 1, 2, 3, Amer. Math. Soc., Providence, R. I.
  • G. D. Birkhoff and B. O. Koopman, 1932 Recent contributions to ergodic theory, Proc. Nat. Acad. Sci. U.S.A. 18, 279-282 and Collected mathematical papers, op. cit., vol. 3, pp. 462-465.
  • L. E. J. Brouwer, 1907 On the foundation of mathematics, Collected Mathematical Works, Vol. 1, American Elsevier, New York.
  • L. E. J. Brouwer, 1913 Intuitionism and formalism, Bull. Amer. Math. Soc. 20, 81-96; Collected works, Vol. 1, op. cit., pp. 123-138.
  • L. E. J. Brouwer, 1975 Collected works, Vol. 1 (A. Heyting, ed.), American Elsevier, New York. MR 532661
  • J. L. Casti, 1982 Recent developments and future perspectives in nonlinear systems theory, SIAM Rev. 24, 301-331. MR 667511
  • T. M. Cherry, 1938 Analytic quasi-periodic curves of discontinuous type on a torus, Proc. London Math. Soc. (2) 44, 175-215.
  • T. M. Cherry, 1968 Asymptotic solutions of analytic Hamiltonian systems, J. Differential Equations 4, 142-159. MR 223678
  • W. A. Coppel, 1965 Stability and asymptotic behavior of differential equations, Heath, Boston. MR 190463
  • J. Coste, J. Peyraud and P. Coullet, 1979 Asymptotic behaviors in the dynamics of competing species, SIAM J. Appl. Math. 36 (1979), 516-543. MR 531612
  • D´Alembert and Diderot (Editors), 1754 Encyclopédie, Vol. 4, Briasson, David, LeBreton, Durand, Paris.
  • Darwin, 1892 Life of Charles Darwin (F. Darwin, ed.), John Murray, London.
  • Darwin, 1936 The origin of species and The descent of man, Modern Library, New York.
  • A. Denjoy, 1932 Sur les courbes définies par les équations différentielles à la surface du tore, J. Math. Pures Appl. (4) 17, 333-375. MR 101369
  • S. Drake, 1978 Galileo at work, Univ. of Chicago Press, Chicago, Ill. MR 531510
  • A. S. Eddington, 1927 The nature of the physical world, Cambridge Univ. Press, Cambridge, England.
  • A. Einstein, 1930 On the occasion of the three hundredth anniversary of Kepler’s death, Frankfurter Zeitung, November 9, 1930 and Ideas and opinions, Crown, New York, 1954.
  • A. Einstein, 1931 On the one hundreth anniversary of Maxwell’s birth, James Clerk Maxwell: A Commemorative Volume, Cambridge Univ. Press, Cambridge, England, and Ideas and opinions, op. cit.
  • J. M. Franks, 1982 Homology and dynamical systems, CBMS Regional Conf. Ser. in Math., Vol. 49, Amer. Math. Soc., Providence, R. I. MR 669378
  • H. I. Freedman, 1980 Deterministic mathematical models in population ecology, Dekker, New York. MR 586941
  • H. I. Freedman and P. Waltman, 1984 Persistence in models of three interacting species, Math. Biosci. (in press). MR 738903
  • N. Georgescu-Roegen, 1966 Analytical economics: Issues and problems, Harvard Univ. Press, Cambridge, Mass.
  • C. C. Gillispie, 1960 The edge of objectivity, Princeton Univ. Press, Princeton, N. J. MR 1145737
  • W. H. Gottschalk and G. A. Hedlund, 1955 Topological dynamics, Amer. Math. Soc. Colloq. Publ., vol. 36, Amer. Math. Soc., Providence, R. I. MR 74810
  • S. Grossberg, 1978 Competition, decision and consensus, J. Math. Anal. Appl. 66, 470-493. MR 515909
  • J. Guckenheimer, 1976 A strange strange attractor, The Hopf Bifurcation and Its Applications (J. E. Marsden and M. McCracken, eds.), Springer-Verlag, pp. 368-381. MR 494309
  • J. Guckenheimer, 1982 Noise in chaotic systems, Nature 298, 358-361.
  • J. Guckenheimer and G. Buzyna, 1983 Dimension measurements for geostrophic turbulence, Phys. Rev. Lett. 51, 1438-1441. MR 718790
  • J. Guckenheimer And P. Holmes, 1983 Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Applied Math. Sci., Vol. 42, Springer-Verlag. MR 709768
  • J. Hadamard, 1912 L’oeuvres mathématique de Henri Poincaré, Acta Math. 38, 203-287; and Oeuvres de Jacques Hadamard4, CNRS, Paris, pp. 1921-2005.
  • J. Hadamard, 1912a Henri Poincaré et le problème de trois corps, Rev. Mois 16, 385-418 and Oeuvres de Jacques Hadamard, op. cit., pp. 2007-2041.
  • J. Hadamard, 1968 Oeuvres de Jacques Hadamard4, CNRS, Paris.
  • J. K. Hale, 1963 Oscillations in nonlinear systems, McGraw-Hill, New York. MR 150402
  • T. L. Hankins, 1980 Sir William Rowan Hamilton, Johns Hopkins Univ. Press, Baltimore. MR 618834
  • B. D. Hassard, N. D. Kazarinoff and Y.-H. Wan, 1980 Theory and application of the Hopf bifurcation, Cambridge Univ. Press, Cambridge, England. MR 603442
  • R. Heilbroner, 1953 The worldly philosphers, Simon and Schuster, New York.
  • D. Henry, 1981 Geometric theory of semilinear parabolic equations, Lecture Notes in Math., vol. 840, Springer-Verlag. MR 610244
  • H. W. Hethcote, 1973 Asymptotic behavior in a deterministic epidemic model, J. Math. Biol. 35, 607-614.
  • H. Hethcote, A. Nold and L. Yorke, 1982 Gonorrhea modelling: a comparison of control methods, Math. Biosci. 58, 93-109.
  • M. W. Hirsch, 1983 Differential equations and convergence almost everywhere in strongly monotone flows, Contemporary Math., vol. 17, Amer. Math. Soc., Providence, R. I., pp. 267-285. MR 706104
  • M. W. Hirsch, 1983a Systems of differential equations which are competitive or cooperative. II: Convergence almost everywhere, SIAM J. Math. Anal. (in press); preprint, Center for Pure and Appl. Math., Univ. of California, Berkeley.
  • M. W. Hirsch, 1982 Systems of differential equations which are competitive or cooperative. I: Limit sets, SIAM J. Math. Anal. 13, 167-179. MR 647119
  • S. B. Hsu, S. P. Hubbell And P. Waltman, 1978 Competing predators, SIAM J. Appl. Math. 35, 617-625. MR 512172
  • E. Kamke, 1932 Zur Theorie der Systeme gewöhnlicher differential-gleichungen. II, Acta Math. 58, 57-85. MR 1555344
  • F. Klein, 1911 Lectures on mathematics (Proc. Colloq., Evanston, 1893), Amer. Math. Soc., Providence, R. I.
  • A. Kolmogorov, 1936 Sulla teoria di Volterra della lotta per l´esistenzia, Giorn. Ist. Ital. Attuari 7, 47-80.
  • I. Kupka, 1963 Contribution à la théorie des champs génériques, Contributions to Differential Equations 2, 457-484. MR 165536
  • A. Lajmanovich and J. Yorke, 1976 A deterministic model for gonorrhea in a nonhomogeneous population, Math. Biosci. 28, 221-236. MR 403726
  • W. Leonard and R. May, 1975 Nonlinear aspects of competition between species, SIAM J. Appl. Math. 29, 243-275. MR 392035
  • S. Lie, 1895 Zur allgemeinen Theorie der partiellen Differentialgleichungen beliebiger Ordnung, Leipziger Berichte 47, 53-128 and Sophus Lie Gesammelte Abhandlungen (F. Engel, ed.), Bd. 4, Teubner, Leipzig, 1929, pp. 320-386.
  • E. N. Lorenz, 1963 Deterministic non-periodic flow, J. Atmospheric Sci. 20, 130-141.
  • A. Lotka, 1956 Principles of mathematical biology, Dover, New York.
  • J. E. Marsden and M. McCracken (Editors), 1976 The Hopf bifurcation and its applications, Springer-Verlag. MR 494309
  • X. Mora, 1983 Semilinear problems define semiflows in C, Trans. Amer. Math. Soc. 278, 21-55. MR 697059
  • R. E. Moritz, 1914 Memorabilia mathematica, Macmillan, New York; reprinted as On mathematics and mathematicians, Dover, New York, 1958. MR 104557
  • J. Moser, 1973 Stable and random motions in dynamical systems, Princeton Univ. Press, Princeton, N. J. MR 442980
  • S. Newhouse, 1971 Nondensity of axiom A(a), Global Analysis, Proc. Sympos. Pure Math, vol. 14 (S.-S. Chern and S. Smale, eds.), Amer. Math. Soc., Providence, R. I., pp. 191-203. MR 277005
  • S. Newhouse, 1979 The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 50, 101-151. MR 556584
  • S. Newhouse, 1980 Lectures on dynamical systems, Dynamical Systems (CIME Summer School, Bressanone, 1978), Birkhäuser, Boston, pp. 1-114. MR 589590
  • H. G. Othmer, 1976 The qualitative dynamics of a class of biochemical control circuits, J. Math. Biol. 3, 53-78. MR 406568
  • J. Palis and W. Demelo, 1982 Geometric theory of dynamical systems: An introduction, Springer-Verlag. MR 669541
  • J. PaLis and S. Smale, 1970 Structural stability theorems, Global Analysis, Proc. Sympos, Pure Math., vol. 14 (S.-S. Chern and S. Smale, eds.), Amer. Math. Soc., Providence, R. I. MR 267603
  • S. Peirce, 1955 The philosophical writings of C. S. Peirce, Dover, New York.
  • M. Peixoto, 1962 Structural stability on 2-dimensional manifolds, Topology 1, 101-120. MR 142859
  • M. Peixoto, 1973 On the classification of flows on two-manifolds, Dynamical Systems (M. Peixoto, ed.), Academic Press, New York. MR 334289
  • H. Poincaré, 1881 Mémoire sur les courbes définies par une équation différentielle, J. Math. Pures Appl. 7, 375-422 and Oeuvres, Vol. 1, Gauthier-Villars, Paris.
  • H. Poincaré, 1880-1890 Sur les courbes définies par les équations différentielles. I-VI, Oeuvres, Vol. 1, op. cit.
  • H. Poincaré, 1890a Sur les équations de la dynamique et le problème de trois corps, Acta. Math. 13, 1-270.
  • H. Poincaré, 1892, 1893, 1899 Les méthodes nouvelles de la mécanique céleste, Vols. I, II, III, Gauthier-Villars, Paris.
  • H. Poincaré, 1908 Atti IV Congr. Internaz. Mat. (Roma, 1908), Vol. I, Acad. dei Lincei, Rome, 1909.
  • H. Poincaré, 1914 La valeur de la science, Flammarion, Paris.
  • H. Poincaré, 1916-1956 Oeuvres de Henri Poincaré, Vols. 1-11, Gauthier-Villars, Paris.
  • H. Poincaré, 1921 Analyse des travaux scientifiques de Henri Poincaré faites par lui-même, Acta Math. 38, 1-135 and Oeuvres, Vol. 1, op. cit. MR 1555105
  • G. Pólya And S. Szegö, 1971 Problems and theorems in analysis, Springer-Verlag.
  • M. Protter and H. Weinberger, 1967 Maximum principles in differential equations, Prentice-Hall, Englewood Cliffs, N. J. MR 219861
  • A. Rescigno and I. Richardson, 1967 The struggle for life. I: Two species, Bull. Math. Biophys. 29, 377-388.
  • J. Robinson, 1956 The accumulation of capital, Macmillan, London.
  • D. Ruelle and F. Takens, 1971 On the nature of turbulence, Comm. Math. Phys. 20, 167-192; ibid. 23, 343-344. MR 284067
  • M. Ruse, 1979 The Darwinian revolution, Univ. of Chicago Press, Chicago, Ill.
  • B. Russell, 1948 Human knowledge, its scope and limits, Simon and Schuster, New York.
  • B. Russell, 1955 Basic writings, 1903-1959 (R. Egner and L. Denner, eds.), Simon and Schuster, New York.
  • J. F. Selgrade, 1979 Mathematical analysis of a cellular control process with positive feedback, SIAM J. Appl. Math. 36, 219-229. MR 524498
  • J. F. Selgrade, 1980 Asymptotic behavior of solutions to single loop positive feedback systems, J. Differential Equations 38, 80-103. MR 592869
  • L. Silk, 1976 The economists, Basic Books, New York.
  • S. Smale, 1961 On gradient dynamical systems, Ann. of Math. (2) 74, 199-206. MR 133139
  • S. Smale, 1962 Dynamical systems and the topological conjugacy problem for diffeomorphisms, Proc. Internat. Congress Math. (Stockholm, 1962), Inst. Mittag-Leffler, Djursholm, 1963, pp. 440-496. MR 176487
  • S. Smale, 1963 A structurally stable differentiable homeomorphism with an infinite number of periodic points, Proc. Internat. Sympos. Nonlinear Vibrations, Izdat. Akad. Nauk. Ukrain. SSR, Kiev. MR 160220
  • S. Smale, 1965 Diffeomorphisms with many periodic points, Differential and Combinatorial Topology (S. Cairns, ed.), Princeton Univ. Press, Princeton, N. J., pp. 63-80. MR 182020
  • S. Smale, 1966 Structurally stable systems are not dense, Amer. J. Math. 88, 491-495. MR 196725
  • S. Smale, 1967 Differentiable dynamical systems, Bull. Amer. Math. Soc. 73, 747-817. MR 228014
  • S. Smale, 1967a Dynamical systems on n-dimensional manifolds, Sympos. Differential Equations and Dynamical Systems (Puerto Rico), Academic Press, New York.
  • S. Smale, 1967b Stability and genericity of dynamical systems, Sem. Bourbaki, no. 374, 1969-1970 and The mathematics of time, Springer-Verlag, 1980. MR 607330
  • S. Smale, 1976 On the differential equations of species in competition, J. Math. Biol. 3, 5-7. MR 406579
  • S. Smale, 1980 The mathematics of time, Springer-Verlag. MR 607330
  • M. Spivak, 1970 A comprehensive introduction to differential geometry, Vol. 1, Publish or Perish, Waltham, Mass.
  • S. Sternberg, 1969 Celestial mechanics, Part 1, Benjamin, Reading, Mass.
  • J. Strachey, 1956 Contemporary capitalism, Random House, New York.
  • J. Sylvester, 1877 Appendix to Address on Commemoration Day at Johns Hopkins University, in Collected mathematical papers of James Joseph Sylvester, Vol. 3, Cambridge Univ. Press, Cambridge, England, 1908, pp. 85-87.
  • G. Temple, 1958 Linearization and delinearization, Proc. Internat. Congress Math. (Edinburgh, 1958), Cambridge Univ. Press, Cambridge, England, pp. 233-247. MR 117376
  • R. Thom, 1975 Structural stability and morphogenesis, Benjamin, Reading, Mass.; original ed., Paris, 1972. MR 488156
  • W. Walter, 1970 Differential and integral inequalities, Springer-Verlag. MR 271508
  • J. A. Walker, 1980 Dynamical systems and evolution equations, Plenum Press, New York. MR 561511
  • H. Weyl, 1939 The classical groups: Their invariants and representations, Princeton Univ. Press, Princeton, N. J. MR 1488158
  • R. F. Williams, 1979 The structure of Lorenz attractors, Inst. Hautes Études Sci. Publ. Math. 50, 101-152. MR 556583
  • R. F. Williams, 1983 Review of “Dynamical Systems on Surfaces” by C. Godbillon, Amer. Math. Monthly (in press).
  • A. Winfree, 1979 The geometric theory of biological time, Springer-Verlag.
  • J. Z. Young, 1951 Doubt and certainty in science, Oxford Univ. Press, New York.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 00A25, 00A99, 01A45, 01A55, 01A60, 34A40, 34C35, 34D10, 34D30, 35B05, 35B35, 35B40, 35B50, 35B30, 35K55, 54H20, 58F25, 58F40, 58F12, 58F10, 58D25, 58D07, 46A40, 46E10, 47H07, 47H20, 92A15, 92A17, 06F30, 35B65, 58F13, 35J60, 46E05, 92-03, 90-03, 90A16

Retrieve articles in all journals with MSC (1980): 00A25, 00A99, 01A45, 01A55, 01A60, 34A40, 34C35, 34D10, 34D30, 35B05, 35B35, 35B40, 35B50, 35B30, 35K55, 54H20, 58F25, 58F40, 58F12, 58F10, 58D25, 58D07, 46A40, 46E10, 47H07, 47H20, 92A15, 92A17, 06F30, 35B65, 58F13, 35J60, 46E05, 92-03, 90-03, 90A16


Additional Information

DOI: http://dx.doi.org/10.1090/S0273-0979-1984-15236-4
PII: S 0273-0979(1984)15236-4